Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 192, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 14, 2020, 2:46 PM CDT for Armstrong County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2020, 2:46 PM CDT (19:46 UTC)
- Expired
- Aug 14, 2020, 3:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Armstrong County, TX
The radar
The Amarillo radar (KAMA), 44 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.8 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1224 J/kg
- Mixed-layer CIN
- -447 J/kg
- Mixed-layer LCL
- 1761 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:06 PM CDT, 40 minutes earlier.
Area forecast discussion, Aug 14, 2:06 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
206 PM CDT Fri Aug 14 2020
.SHORT TERM...Today through Saturday Night...
A thunderstorm has developed near Happy along a northward moving
outflow boundary. More thunderstorms may form along this outflow
boundary during the rest of the afternoon as many places have hit
their convective temperature in this area. More thunderstorms are
expected to move into or form across the northwest CWA later this
afternoon along a lee-side surface trough. Storms across the
northwest CWA are then expected to track southeast and should
increase in coverage as they move across the Panhandles. A few
storms could become severe this afternoon and tonight with damaging
winds the main threat. However, some large hail can not be
completely ruled out if a storm can rotate.
Models have come down on the chances for showers and thunderstorms
for Saturday and Saturday night. This might be because the models
are picking up on some subsidence behind a short wave that moves
across the Panhandles overnight. If this subsidence turns out to be
as strong as the models say, then Saturday and Saturday night could
be fairly quiet. At this point, am not willing to take chances of
rain out of the forecast given the abundant instability the models
are forecasting. If the downward motion is not strong enough to
keep thunderstorms from forming, then they could tap into the good
instability and some could become severe.
Highs on Saturday are expected to be cooler than today as upper
heights fall with the upper level ridge moving to the west.
&&
.LONG TERM...Sunday through Friday...
Synopsis: Medium and long term guidance is in reasonable
agreement with high pressure becoming anchored over the Desert Southwest
with troughing over the eastern CONUS. This will support
northwest to northerly flow over the Panhandles with occasional
shortwave perturbations moving southeast out of the Rockies and
adjacent plains. A cold front will move out of the northern and
central plains towards the MS and OH Valleys Sunday through
Monday, with a surface ridge in its wake. This will help maintain
a moist upslope flow across the Panhandles through Sunday, before
drier, more stable air invades from the northeast on Monday. With
no major changes expected with the overall synoptic pattern
through the extended, we expect storm chances off and on, mainly
driven by subtle shortwaves and mesoscale boundaries in the area.
Temperatures should be near average for most of the extended
period.
Target: The main focus for this extended package is on Sunday,
when parameters are looking favorable for a few strong to severe
storms and potentially some localized flooding. Storm coverage
should be at least isolated to scattered Sunday afternoon, but
will depend on the strength of the cap and on any mesoscale
features that may be left over from Saturday. The best chance for
storms will come Sunday evening and overnight when models are
picking up on a possible MCS that forms in the higher elevation of
southeast CO then moves south/southeast through western and
central parts of the Panhandles. This MCS feature will likely form
as low level upslope flow increases in a very moist environment,
further supported by subtle PV anomaly in 500mb flow. Dew point
across the Panhandles are progged to be well in the 60s with
uncapped MLCAPE values possibly exceeding 3000 J/kg by 00z Monday
(NAM, NAMNest). Low and mid level lapse rates are also steep,
with DCAPE values exceeding 1200 J/kg across the area. The main
limitation for storm organization with be shear, as winds are
expected to be quite weak from 700mb to 400mb. Even with the lack
of speed shear, there is enough directional shear to support 25 to
30 knots of 0-6 km bulk shear, which will be enough to support
multicell and perhaps transient supercell structures. Any storms
that remain discrete in the afternoon and early evening could
produce some large hail and damaging winds. Hail larger than golf
balls certainly can't be ruled out, especially if any storm
becomes mesocyclonic. The wind potential may increase in the late
evening with the leading edge of MCS, especially with any bowing.
However, the low level jet is not all that impressive Sunday
evening, so this may limit MCS maintenance some.
Ward
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 67 96 67 92 63 / 30 20 20 30 40
Beaver OK 66 91 65 90 62 / 30 20 40 30 30
Boise City OK 62 90 62 91 60 / 30 30 30 30 40
Borger TX 70 98 70 96 66 / 30 20 20 30 50
Boys Ranch TX 66 97 66 95 63 / 30 20 20 30 50
Canyon TX 67 96 66 91 63 / 40 10 20 30 50
Clarendon TX 70 95 70 91 66 / 30 10 20 30 40
Dalhart TX 62 92 63 91 60 / 30 20 30 30 50
Guymon OK 64 90 64 90 61 / 40 20 20 30 40
Hereford TX 67 97 68 93 64 / 30 20 20 30 40
Lipscomb TX 67 93 66 90 63 / 20 10 40 30 40
Pampa TX 67 95 67 91 63 / 30 20 20 30 40
Shamrock TX 70 95 69 91 65 / 20 10 20 30 40
Wellington TX 72 99 71 94 67 / 20 5 20 20 40
&&
.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
zones: Palo Duro Canyon.
OK...None.
&&
15/7Hazardous weather outlook, Aug 14, 2:25 PM CDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 225 PM CDT Fri Aug 14 2020 OKZ001>003-TXZ001>020-317-150730- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 225 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are possible tonight. A few storms may become severe with damaging winds the main threat. Hail also can not be ruled out. Temperatures around 107 degrees are expected in Palo Duro Canyon. Therefore, a Heat Advisory is in effect for the canyon until 8 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible through Thursday night. Some of the storms may become severe with large hail and damaging wind the main threats, especially on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 1:11 PM CDT | Heat Advisory | AMA | Randall | 5 hr |
| Aug 14, 3:28 PM CDT | Special Weather Statement | AMA | Potter | 32 min |
| Aug 14, 3:42 PM CDT | Special Weather Statement | AMA | Armstrong | 33 min |
| Aug 14, 3:49 PM CDT | Special Weather Statement | AMA | Armstrong | 26 min |
| Aug 14, 3:59 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley | 67 min |
| Aug 14, 4:26 PM CDT | Special Weather Statement | AMA | Potter | 34 min |
| Aug 14, 4:58 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 20 min |
| Aug 14, 5:11 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 15 min |
| Aug 14, 5:16 PM CDT | Special Weather Statement | AMA | Carson | 29 min |
| Aug 14, 5:38 PM CDT | Special Weather Statement | AMA | Carson | 37 min |
| Aug 14, 5:51 PM CDT | Special Weather Statement | AMA | Randall | 24 min |
| Aug 14, 6:02 PM CDT | Special Weather Statement | AMA | Gray | 28 min |
| Aug 14, 4:46 PM CDT | Special Weather Statement | AMA | Cimarron | 29 min |
| Aug 14, 5:41 PM CDT | Special Weather Statement | AMA | Texas | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.